Tennessee, 2021Heat in Tennessee, August 23 to 26, 2021
August 23 to 26, 2021 · NWS MEG · 21 events in 21 counties and zones
Upper-level high pressure re-strengthened over the Mid-South in late August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper-level high pressure re-strengthened over the Mid-South in late August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 23, 4:58 AM CST, 6 hours 2 minutes earlier.
Area forecast discussion, Aug 23, 4:58 AM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
558 AM CDT Mon Aug 23 2021
.UPDATE...
12Z Aviation Update Below
&&
.PREV DISCUSSION... /issued 447 AM CDT Mon Aug 23 2021/
DISCUSSION...
Excessive heat remains the primary forecast concern as we head
toward the last week of August. This heat will prevail courtesy of
a broad upper level height ridge, extending from northern Mexico,
across the southern plains, into the Ohio River Valley.
The 500 mb geopotential heights of 593 to 594 dm centered over
southern plains are not atypical for this time of year. The same
applies to vegetative greenness levels, with the Vegetative
Drought Index map showing near normal conditions east of the MS
River, and slight dryness/pre-drought stress over east AR.
Nonetheless, blend guidance remains consistent in depicting 77 to
79 dewpoints over northwest MS and east AR today and Tuesday.
Dewpoints will play a primary role in heat indices over the next
several days. Blended guidance remains consistent in depicting a
rather sharp east-west dewpoint gradient, resulting in lower heat
indices over west TN and northeast MS. The Excessive Heat Warning
and Heat Advisories have been extended to Tuesday, with no change
in product outline, other than in the inclusion of Yalobusha
County, MS into a Heat Advisory today and Tuesday.
The upper ridge center will lift northwest into Oklahoma on
Wednesday, placing northeast MS under east/northeast flow aloft.
Weakened convective inhibition will prevail over AL, and a few
showers and storms could drift into north MS during Wednesday
afternoon and early evening. In addition, NBM depicts a 3-5
degree dewpoint moderation over northwest MS on Wednesday. Heat
headlines will likely be needed on Wednesday, but will let later
shifts better pin down the placement and headline type.
For Thursday and Friday, the upper ridge axis will lift north and
east, extending from the mid-MS River valley through the upper
Ohio River valley. Under easterly flow aloft, scattered daytime
storms may limit heat indices below advisory criteria over most of
the Midsouth.
PWB
&&
.AVIATION...
12Z TAF
Fog development at MKL has resulted in MVFR/IFR conditions. Fog should
quickly burn off with sunrise then all sites should be VFR. Wind
will be light and variable.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for Phillips.
Excessive Heat Warning from 11 AM to 8 PM CDT Tuesday for
Phillips.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
Mississippi-Poinsett-St. Francis.
Heat Advisory from 11 AM to 8 PM CDT Tuesday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Poinsett-St.
Francis.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for Dunklin-Pemiscot.
Heat Advisory from 11 AM to 8 PM CDT Tuesday for Dunklin-
Pemiscot.
MS...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for Coahoma-Quitman-Tallahatchie.
Excessive Heat Warning from 11 AM to 8 PM CDT Tuesday for
Coahoma-Quitman-Tallahatchie.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for DeSoto-Panola-Tate-Tunica-Yalobusha.
Heat Advisory from 11 AM to 8 PM CDT Tuesday for DeSoto-Panola-
Tate-Tunica-Yalobusha.
TN...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for Dyer-Lake-Lauderdale-Obion-Shelby-Tipton.
Heat Advisory from 11 AM to 8 PM CDT Tuesday for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
&&Hazardous weather outlook, Aug 23, 2:30 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 AM CDT Mon Aug 23 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 AM CDT Mon Aug 23 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Hot and humid conditions will prevail today, with midafternoon
heat indices ranging from 100 along the Tennessee River to 113
over the delta in northwest Mississippi and east central Arkansas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Hot and humid conditions will prevail through midweek, before
gradually moderating during the latter half of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
PWB
Heat, Shelby
- When
- August 23, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- ASOS
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Fayette
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- ASOS
- Coordinates
- 35.197, -89.414 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Tipton
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Tipton forecast zone
- Reported by
- ASOS
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Haywood
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Haywood forecast zone
- Reported by
- ASOS
- Coordinates
- 35.583, -89.284 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Lauderdale
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 35.761, -89.631 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Crockett
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Crockett forecast zone
- Reported by
- ASOS
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Dyer
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Dyer forecast zone
- Reported by
- ASOS
- Coordinates
- 36.059, -89.414 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Gibson
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.997, -88.933 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Weakley
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Weakley forecast zone
- Reported by
- ASOS
- Coordinates
- 36.298, -88.718 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Obion
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Obion forecast zone
- Reported by
- ASOS
- Coordinates
- 36.358, -89.149 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Lake
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Lake forecast zone
- Reported by
- ASOS
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Hardeman
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Hardeman forecast zone
- Reported by
- ASOS
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Chester
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Chester forecast zone
- Reported by
- ASOS
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, McNairy
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- McNairy forecast zone
- Reported by
- ASOS
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Hardin
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Hardin forecast zone
- Reported by
- ASOS
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Madison
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Henderson
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Decatur
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Decatur forecast zone
- Reported by
- ASOS
- Coordinates
- 35.603, -88.109 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Carroll
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- ASOS
- Coordinates
- 35.973, -88.450 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Benton
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Benton forecast zone
- Reported by
- ASOS
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Henry
- When
- August 26, 11:00 AM CST to 7:00 PM CST
- Where
- Henry forecast zone
- Reported by
- ASOS
- Coordinates
- 36.332, -88.301 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 23 to 24, 20211.25 in hail · 20 events
- Damaging Winds in Missouri, August 23, 2021$19,000 · 65 kt wind · 5 events
- Damaging Winds in Illinois, August 23, 2021$20,000 · 56 kt wind · 2 events
- Heat in Missouri, August 23 to 28, 202111 events
- Damaging Wind in North Dakota, August 23, 2021$15,000 · 56 kt wind · 1 event
- Flash Flood in Arizona, August 23, 20211 injured · $7,000 · 1 event
- Heat in Texas, August 23 to 26, 20218 events
- Heavy Rain in Hawaii, August 23, 20214 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20214 events
- Excessive Heat in Louisiana, August 23 to 24, 20213 events
- Flash Flooding and Flood in New York, August 23, 20213 events
- Damaging Winds in Florida, August 23, 2021$20 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980313, 980315, 980316, 980317, 980318, 980319, 980320, 980321, 980322, 980323, 980324, 980327, 980328, 980329, 980330, 980331, 980332, 980333, 980334, 980335, 980336.